PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of brjcancerBJC HomepageBJC Advance online publicationBJC Current IssueSubmitting an article to BJCWeb feeds
 
Br J Cancer. 1997; 76(8): 1055–1061.
PMCID: PMC2228081
Patient perceptions of the side-effects of chemotherapy: the influence of 5HT3 antagonists.
M. de Boer-Dennert, R. de Wit, P. I. Schmitz, J. Djontono, V. v Beurden, G. Stoter, and J. Verweij
Department of Medical Oncology, Rotterdam Cancer Institute (Daniel den Hoed Kliniek) and University Hospital, The Netherlands.
Abstract
In 1983, Coates conducted a survey that ranked the side-effects perceived by patients receiving chemotherapy in the order of their severity. Vomiting and nausea were found to be the two most distressing side-effects. They have an impact on quality of life and compliance with treatment. The development of 5HT3 antagonists has been a major step forward in the prevention and treatment of chemotherapy-induced nausea and vomiting. Presently, these antiemetics are routinely used as concomitant therapy in emetogenic chemotherapy regimens. The purpose of this study was to evaluate the impact of 5HT3 antagonists on patient perceptions of the side-effects of chemotherapy. Coates' survey was replicated in patients who received 5HT3 antagonists for acute nausea and vomiting resulting from emetogenic chemotherapy. Patients received the survey to identify those physical and non-physical side-effects that they attributed to chemotherapy and were asked to rank the five most distressing side-effects. Of the 197 patients who consented to take part in the study, 181 were evaluable. Nausea, hair loss and vomiting were described as the three most distressing side-effects of chemotherapy. Eighty per cent of all the patients actually experienced nausea and 57% experienced vomiting. Hair loss appeared to be more distressing to women (P < 0.001) but, in other aspects, gender, age and marital status did not influence the ranking of the three most distressing side-effects. Constipation was ranked as 6th and was not identified as a distressing side-effect in 1983. Nausea and vomiting remain to be the first and third most distressing side-effects of chemotherapy, even though the incidence and severity of acute nausea and vomiting are now significantly reduced.
Full text
Full text is available as a scanned copy of the original print version. Get a printable copy (PDF file) of the complete article (1017K), or click on a page image below to browse page by page.
Articles from British Journal of Cancer are provided here courtesy of
Cancer Research UK